Thunderstorm Wind, Natrona
- When
- May 31, 1:21 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.900, -106.470
A 59 mph wind gust was reported at the Casper, Wyoming airport.
A thunderstorm moved across the Casper, Wyoming Airport and produced a wind gust of 59 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm moved across the Casper, Wyoming Airport and produced a wind gust of 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 31, 10:33 AM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1133 AM MDT Sun May 31 2020 .SHORT TERM...Today through Tuesday night We still have some showers and embedded thunderstorms ongoing early this morning, but nothing like what we saw earlier Saturday. Those storms Saturday afternoon had some wind damage reported and some decent size hail. Other than a stray shower, almost all areas should start off dry today. There may be just enough lingering instability for a stray shower or thunderstorm, roughly east of a Rock Springs to Casper line. However, with drier air pushing in behind the trough axis, these will likely be few and far between, certainly much less than Saturday. The Storm Prediction Center has pushed the marginal risk further east and is now out of our area. The general risk looks too far west though. With the drier air in place, the main threat would be strong wind gusts given the drier surface air, larger dew point depressions across the area and inverted V forecast soundings. This could also be a potential "Little Green Blob" day with those innocent looking showers putting down strong wind gusts as they collapse. The other story will be the potential elevated fire behavior. With the pressure gradient tightening a bit across the area, it will become breezy to windy across much of the area, especially the areas favored by southwest flow. This will usher in the drier air from the southwest. Combined with humidity dropping to around 15 percent, this could bring elevated fire conditions portions of the area. It would be spotty today, mainly in areas that missed on the rain yesterday since rain was heavy in other spots. We will continue the Fire Weather Statement for now. At this point Monday, the first day of June, looks to be a dry, breezy to windy and hot day, with ridging in place over the area. This looks to be the peak day for elevated fire weather with the dry weather, very low humidity (dropping toward single digits in some areas) and the aforementioned breezy to windy conditions. Some active weather looks to return on Tuesday, as a shortwave moves across the area and also brings a weak cold front that will drop temperatures a few degrees. As for the chance of convection, the models are in fairly good agreement with keeping most of the convection across northern Wyoming with the best upper level forcing. Although it will remain breezy across much of the area, fire conditions should improve somewhat with the somewhat cooler temperatures and higher dew points. .LONG TERM...Wednesday through Saturday night The broad, upper level ridge over the Plains will be flattened by Wednesday, due to Tuesday's shortwave. The upper level system off the southern CA coast will begin to become cutoff at this time as well. The ridge will begin to rebuild over the region by Thursday, in response to the cutoff low beginning to move onshore. The low will quickly fill, as it moves over AZ/UT Friday, and WY Friday night into Saturday morning. The system will finally exit the area over MT/the Northern Plains Saturday afternoon. Above normal temperatures are expected through much of the week. 700mb temperatures will continue to average between 11C to 14C through Thursday. Convective activity will be suppressed somewhat Wednesday, as a result of the more zonal flow over the region. Any thunderstorms will be isolated to widely scattered, with the best chances near the WY/CO border. A shortwave linked to Wednesday's convection over far southern WY will continue moving northward Thursday, helping to initiate scattered showers and thunderstorms over central and northern portions. By Friday, the remnants of the upper low will bring widespread convection to the Cowboy State. As was pointed out yesterday, the timing of this low is in flux. If this low takes a slower track, Friday could be dry and hot. The associated moisture and cloud cover from the cutoff low will be held further south due to the slower track. Have not modified the forecast due to these factors, but it will be something to be monitored for the next several days. A longwave trough will develop over the EPAC by Saturday. Regardless of the timing of the cutoff low Friday, this developing trough will act as a kicker to this low Saturday and push it off to the northeast over MT and the Northern Plains. This new trough will bring southwest flow back over the area. && .AVIATION...For the 18Z TAFS through 18Z Monday All terminals to be VFR through the forecast period. The primary hazard today will be widespread gusty south to southwest surface wind of 15-30kts. Speeds should decrease between 01Z-03Z/Monday. The strongest winds are expected from KRKS to KCPR. It is within this axis where the best chance for widely scattered diurnal convection exists. Showers and storms will begin first in the vicinity of KRKS and then spread northeast through the afternoon before diminishing by sunset. Gusty outflow wind aided by already gusty surface wind will be the main hazard from this convection. Southwest wind is likely to increase at KRKS and KCPR between 15Z-18Z/Monday in southwest flow aloft. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Drier weather will prevail across much of the area today. An isolated afternoon shower or thunderstorm may fire in eastern areas, but most areas will see nothing. However, it will be a breezy to windy day across much of the area and, combined with humidity dropping below 15 percent, will bring elevated fire behavior to some areas this afternoon. Mixing and smoke dispersal will be good to excellent. Expect warm to hot and dry conditions for Monday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hattings LONG TERM...LaVoie AVIATION...CNJ FIRE WEATHER...Hattings
Hazardous Weather Outlook National Weather Service Riverton WY 255 AM MDT Sun May 31 2020 WYZ001>020-022>030-010900- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 255 AM MDT Sun May 31 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Elevated fire weather conditions will occur across southwest and central Wyoming. Unseasonably warm temperatures will result in rapid mountain snowmelt. Isolated thunderstorms possible generally east of a Rock Springs to Buffalo line. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...Elevated fire behavior possible in portions of the area in the afternoon. Unseasonably warm temperatures will result in rapid mountain snowmelt. Tuesday...Showers and thunderstorms possible over northern portions late in the afternoon into the evening. Wednesday...Isolated afternoon and evening showers and thunderstorms over far southern portions. Thursday...Scattered afternoon and evening showers and thunderstorms over central and northern portions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
Special Weather Statement National Weather Service Riverton WY 1210 PM MDT Sun May 31 2020 WYZ019-026-028-311845- Upper Green River Basin-Green Mountains and Rattlesnake Range-Rock Springs and Green River- 1210 PM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SWEETWATER COUNTY UNTIL 1245 PM MDT... At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm near Eden, which is 7 miles south of Farson, moving northeast at 40 mph. Pea size hail, brief heavy rain, and wind gusts of 40 to 50 mph will be possible with this storm. This thunderstorm will move across Wyoming Highway 28 between Farson and South Pass between 1215 and 1230 PM. LAT...LON 4189 10937 4201 10955 4227 10929 4222 10881 TIME...MOT...LOC 1808Z 221DEG 33KT 4201 10940 CNJ
Special Weather Statement National Weather Service Riverton WY 1251 PM MDT Sun May 31 2020 WYZ014-015-017>019-026-311945- Wind River Mountains West-Wind River Basin-Upper Green River Basin-Wind River Mountains East-Green Mountains and Rattlesnake Range-Lander Foothills- 1251 PM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTH CENTRAL SWEETWATER COUNTIES UNTIL 145 PM MDT... At 1250 PM MDT, Doppler radar was tracking a thunderstorm over Oregon Buttes, which is 33 miles east of Farson, moving northeast at 45 mph. Pea size hail and wind gusts of 40 to 50 mph will be possible with this storm. This strong thunderstorm will be near... Sweetwater Station around 140 PM MDT. Other locations impacted by this storm include Atlantic City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4212 10895 4234 10911 4289 10819 4243 10785 TIME...MOT...LOC 1850Z 239DEG 39KT 4225 10882 Lipson
Special Weather Statement
National Weather Service Riverton WY
102 PM MDT Sun May 31 2020
WYZ019-020-022-312000-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
102 PM MDT Sun May 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
200 PM MDT...
At 1259 PM MDT, Doppler radar was tracking a thunderstorm near
Devil's Gate, which is 32 miles east of Jeffrey City, moving
northeast at 40 mph.
Pea size hail and winds between 40 and 50 mph will be possible with
this storm.
This thunderstorm will be near...Independence Rock around 110 PM MDT.
Alcova around 140 PM MDT.
Other locations impacted by this storm include Alcova Dam and
Bessemer Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. If out on Pathfinder or Alcova
Reservoir and threatening weather approaches, head to shore
immediately.
&&
LAT...LON 4243 10650 4243 10729 4250 10724 4291 10661
4248 10626
TIME...MOT...LOC 1859Z 238DEG 34KT 4240 10720
LipsonSpecial Weather Statement National Weather Service Riverton WY 118 PM MDT Sun May 31 2020 WYZ017-018-312300- Wind River Basin-Lander Foothills- Including the cities of Riverton, Shoshoni, and Lander 118 PM MDT Sun May 31 2020 ...Strong Wind Gusts Possible Sunday Afternoon... Isolated showers and thunderstorms, some of which will be decaying over the Wind River Range, will be capable of producing gusty outflow wind Sunday afternoon. * WHAT...Outflow wind gusts of 40 to 55 mph with a few foothill locations seeing gusts around 60 mph. * WHERE...The east slope and the foothills of the Wind River Range and the adjacent valleys. This includes communities from Fort Washakie to Lander to Red Canyon. Hudson and Ethete could also be impacted. * WHEN...Until Sunday 5 PM MDT. * ADDITIONAL DETAILS...Any shower or storm, even one that is weakening, will be capable of producing these winds. Be prepared for strong crosswinds if you plan to drive US Highway 287 or Wyoming Highway 28 in this region.
Special Weather Statement
National Weather Service Riverton WY
123 PM MDT Sun May 31 2020
WYZ019-028>030-312015-
Flaming Gorge-East Sweetwater County-Green Mountains and Rattlesnake
Range-Rock Springs and Green River-
123 PM MDT Sun May 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA...
SOUTHEASTERN FREMONT AND SWEETWATER COUNTIES UNTIL 215 PM MDT...
At 121 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 15 miles southwest of Sweetwater Station to near
Buckboard Marina. Movement was south at 45 mph.
Pea size hail will be possible with these storms. Wind gusts of 40
to 50 mph will be likely.
Thunderstorms will be near...Buckboard Marina around 125 PM MDT.
Squaw Hollow Boat Ramp On Flaming Gorge around 135 PM MDT.
Other locations impacted by these storms include Southwest Wyoming
Regional Airport, Bitter Creek, Red Desert, Point Of Rocks,
Sweetwater County Fairgrounds, Reliance, Flaming Gorge National
Recreation Area and Tipton.
This includes Interstate 80 between mile markers 90 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4115 10990 4257 10840 4267 10719 4243 10723
4243 10752 4166 10751 4166 10793 4100 10792
4100 10911
TIME...MOT...LOC 1921Z 343DEG 39KT 4239 10842 4129 10967
LipsonThe Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 59 mph wind gust was reported at the Casper, Wyoming airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892501.